Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

How to avoid dry and itchy red lesions. Taking Z-Pak. Suggest

User rating for this question
Answered by

Practicing since : 2008
Answered : 2609 Questions
How can I avoid dry, itchy red lesions from taking Z-pak? Can I avoid them all-together? Got them last time I took it on my face.
Posted Sun, 9 Jun 2013 in Skin Hair and Nails
Answered by Dr. Geetika Paul 31 minutes later

Thanks for your query

You seem to be developing an allergic reaction due to the intake of oral azithromycin.
Now azithromycin, though a largely safe antibiotic , is known to cause skin allergic reactions in few of its users.
The skin rashes which can occur from the intake of the drug vary from pruritus, urticaria, photosensitivity and, rarely, serious skin reactions (including erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis).
Now in your case, you have history of development of redness and erythema over your face after the intake of drug, so you seem to have developed a photosensitive skin rash after the intake of the drug.
Since you already have history of development of an allergic drug reaction in the past, i would strongly recommend you not to take this antibiotic in the future again.
The allergic skin reactions that one develops after any drug intake has a potential to increase every time on subsequent intake of the drug. So there is always a chance that the future reactions can be more severe than the initial ones.
Although some people recommend the intake of oral antiallergic tablets and oral steroids before the intake of any suspected allergen, this is not a widely practiced and i would not recommend the same.
I would rather suggest that you should avoid taking the macrolide group of antibiotics and switch over to some other safer antibiotic recommended for your problem.

Hope it helps

If you have any other query, please let me know.

Dr Geetika Paul
Above answer was peer-reviewed by
Follow-up: How to avoid dry and itchy red lesions. Taking Z-Pak. Suggest 58 minutes later

Can anything be done once you've taken z-pak to avoid my allergic reactions.
Thank you.

Answered by Dr. Geetika Paul 21 minutes later

Once you have taken the drug and you have a history of a skin reaction in the past, you can start with a course of oral antihistamines on daily basis atleast for 3-4 days atleast. This is required as azithromycin has a long half life and it tends to stay in our body for a longer period of time after intake. Usually this course is sufficient in most cases to prevent the development of any allergic reactions.

If however, any time you feel that the reaction is still developing inspite of the therapy, then in such cases, a course of oral steroids might be essential to prevent any further spread. For that, you might need to see a dermatologist or a general physician as soon as possible.

Any other query that you have,please let me know.

Dr Geetika Paul
Above answer was peer-reviewed by
Follow-up: How to avoid dry and itchy red lesions. Taking Z-Pak. Suggest 3 hours later
Is benedryl at type of antihistamine that might help me avoid the dry red lesions?
One dose of two 250mg (so 500mg) should it be out of my system in 4 days?

That's all my questions for now.
Thank-you for your help.
Answered by Dr. Geetika Paul 25 minutes later

Benadryl is an antiallergic drug and hence is useful in any kind of allergic reactions.
Regular dosing according to body weight is however required for complete action. Adult dosage is usually 25 to 50 mg thrice a day.

Azithromycin has a half life of upto 68 hours and total elimination from body can take upto 5 to 6 days.

Hope that answers your query.

Dr Geetika Paul
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor